Texas, 2020

Heavy Snow and Winter Weather in Texas, February 4 to 5, 2020

February 4 to 5, 2020 · NWS LUB · 18 events in 18 counties and zones

On the fourth, a large upper level storm system was moving southeast across the Intermountain West. Out ahead of this storm system was a strong stream of moisture with embedded areas of lift associated with weaker short waves.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the fourth, a large upper level storm system was moving southeast across the Intermountain West. Out ahead of this storm system was a strong stream of moisture with embedded areas of lift associated with weaker short waves. The first of these short waves moved over south-central New Mexico into the southwestern Texas Panhandle. Moderate to heavy snow fell out of the concentrated band of precipitation from Friona through Dimmitt and Tulia. Snow totals of three to five inches were common by the time this snow band finally diminished late on the fourth. After a brief lull in activity, the main upper level storm system began to approach from the west. This caused a broad area of precipitation to develop across Far West Texas and the Permian Basin Tuesday night. Initially, some cold rain fell as it spread northeast, but it quickly changed to all snow over the South Plains and Rolling Plains as cold air deepened. This long-duration shield of snow was directed at the Rolling Plains, where snow persisted from Tuesday night through much of the day Wednesday before finally ending by evening. Most of the central and southern Rolling Plains tallied an impressive six to 12 inches of snow, double to triple their average seasonal snow totals.

Snowfall totals are listed below:

14.0 inches at Jayton (Kent County), 10.6 inches at Aspermont (Stonewall County), 9.5 inches at Lake Alan Henry (Garza County), 8.0 inches at Guthrie (King County), 7.5 inches at Post (Garza County), 7.0 inches at Spur (Dickens County), 5.5 inches at Friona (Parmer County), 4.5 inches at Denver City (Yoakum County), 4.5 inches at Tahoka (Lynn County), 4.0 inches at Paducah 10S (Cottle County), 4.0 inches at Hart (Castro County), 3.7 inches at Slaton (Lubbock County), 3.3 inches at Brownfield (Terry County), 3.0 inches at Kirkland (Childress County), 3.0 inches at Tulia (Swisher County), 2.7 inches at Muleshoe (Bailey County), 2.5 inches at Crosbyton (Crosby County), 2.0 inches at Roaring Springs (Motley County), 1.5 inches at Levelland (Hockley County), 1.3 inches at Childress (Childress County), 1.0 inches at Olton (Lamb County), and 1.0 inches at Lubbock (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 4, 5:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 4, 5:29 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
529 AM CST Tue Feb 4 2020

.AVIATION...
Low CIGs have moved into the region following the passage of a
strong cold front. CIGs will move between the IFR/MVFR categorical
threshold throughout much of the day. Isolated light rain and snow
showers will be possible at the KLBB and KPVW terminals during
the late morning and early afternoon hours, with a gradual
increase in coverage of precipitation with light snow expected
towards 00Z. CIGs may fall into LIFR during the overnight hours in
addition to the potential for reduced visibilities and widespread
snow. At least MVFR/IFR conditions prevail across all terminals
for this TAF period.

Sincavage

&&

.PREV DISCUSSION... /issued 307 AM CST Tue Feb 4 2020/

DISCUSSION...
Very minor changes were made to the upcoming winter weather forecast
mainly concerning location and amount of snowfall. Operational runs
of the snowfall forecast have come down to a more reasonable level
more in line with what our forecast has been the past 24-48 hours.
There will likely be a very sharp snowfall gradient somewhere in the
northern third of the FA.

The upper level trough was slowly churning across the Intermountain
West and appears to already have a closed off height contour over
Colorado. A broad area of upper level divergence has presently moved
overhead. This will continue through Wednesday afternoon to a
varying degree on the downstream side of the upper trough. The upper
level divergence will be punctuated by stronger bouts as small jet
maxes move through the upper flow. The strongest still looks to be
within the 06Z to 12Z time frame early on Wednesday morning. All of
this upper level support is also indicated in the Q-vector fields.
Downward motion does not spread overhead until late in the afternoon
on Wednesday. The heaviest snow will be where the mid level
frontogenetical forcing sets up since good upper level support will
exist through the event. The orientation and location of the
frontogenesis has not changed much from previous model runs. It will
most likely extend from the northern Permian Basin northeastward
into southwest Oklahoma. This frontogenetical layer looks to be
maximized from 750-650mb with an area of negative EPV above which
also suggests a heavy snow potential. CIPS analogs also highlight
this area from the Permian Basin through southwest Oklahoma as
having the best chances of heaviest snowfall. Cross sections of
theta-e show mostly weak symmetric stability with some potential for
CSI in the Rolling Plains and southeastern South Plains. Otherwise,
there is not much potential for upright convection with the
convective instability residing over the Big Country. Any
thundersnow would have to come from the frontogenetical forcing and
negative EPV combining with the large scale lift at the right
moments.

Before the main snow event occurs tonight, a cold front was
currently moving through the area much quicker than anticipated.
Light precipitation is still expected this afternoon spreading in
from the west. With colder temperatures already here, a rain/snow
mix will likely be confined to the southwestern South Plains with
snow elsewhere. A quick end to the event will occur late Wednesday
afternoon with the trough axis moving overhead. Very cold
temperatures will then take over Thursday morning with wind chills
around 0F. Warming will occur through the weekend with a brief break
on Saturday as a cold front moves through Friday night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon today to 6 PM CST Wednesday for
TXZ026-030>044.

Winter Weather Advisory from noon today to 6 PM CST Wednesday
for TXZ021>025-027>029.

&&

09/01
Hazardous weather outlook, Feb 4, 4:07 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
407 AM CST Tue Feb 4 2020

TXZ021>044-051015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
407 AM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A winter storm warning has been issued for the Rolling Plains and
much of the South Plains from this afternoon through Wednesday
afternoon. Snow accumulations up to 8 inches will be possible across
the Rolling Plains and up to 5 inches in the South Plains. A winter
weather advisory is in effect for the extreme southern Texas
Panhandle where up to 2 inches of snow can be expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A winter storm warning and advisory will remain in effect through
late Wednesday afternoon. Wind chills between 0 and 5 below will be
possible Thursday morning across the entire region.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 8 winter weather. Local standard time, as filed.

Heavy Snow, Parmer

When
February 4, 10:00 AM CST to 8:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
February 4, 10:00 AM CST to 8:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 4, 10:00 AM CST to 8:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 4, 11:00 AM CST to 9:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
February 4, 7:00 PM CST to February 5, 11:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 4, 7:00 PM CST to February 5, 11:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Yoakum

When
February 4, 7:00 PM CST to February 5, 11:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 4, 8:00 PM CST to February 5, 12:00 PM CST
Where
Lubbock forecast zone
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 4, 8:00 PM CST to February 5, 12:00 PM CST
Where
Crosby forecast zone
Reported by
Official NWS Observations
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Heavy Snow, Lynn

When
February 4, 8:00 PM CST to February 5, 12:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Heavy Snow, Garza

When
February 4, 8:00 PM CST to February 5, 3:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Heavy Snow, Dickens

When
February 4, 8:00 PM CST to February 5, 5:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 4, 8:00 PM CST to February 5, 5:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Heavy Snow, Stonewall

When
February 4, 8:00 PM CST to February 5, 6:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Heavy Snow, King

When
February 4, 8:00 PM CST to February 5, 7:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 4, 9:00 PM CST to February 5, 3:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 4, 10:00 PM CST to February 5, 4:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Heavy Snow, Cottle

When
February 4, 10:00 PM CST to February 5, 4:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870533, 870534, 870535, 870536, 870538, 870539, 870564, 870540, 870541, 870542, 870544, 870549, 870550, 870551, 870552, 870545, 870546, 870548.